AAP Ask Doctors to Stop Giving Codeine to Kids

(Photo: Pixabay, Creative Commons)

(Photo: Pixabay, Creative Commons)

The American Academy of Pediatrics is urging that parents and health providers halt the prescribing of codeine to youngsters, stating that more study about the risks and restrictions of using the drug in patients below the age of 18 needs to take place.

A new AAP report, published in the October issue of Pediatrics, “Codeine: Time to Say ‘No,’” states that medical providers are continuing to use codeine for young people in spite of continuing evidence that the painkiller is linked to life-threatening or fatal breathing incidents.

Codeine, found in prescription pain medicines and over-the-counter cough medicines in some countries, causes the liver to convert it to morphine. Depending on the genetic vulnerability to how an individual’s body breaks down codeine, it can adequately relieve pain in some individuals and have a differing strong effect in others.

Some children and those who suffer from obstructive sleep apnea are what is known as “ultra-rapid metabolizers” and may begin to breathe more slowly or die after ingesting a standard dose of codeine.

Even though these risks have been well-documented, the drug is available in over-the-counter cough formulas from outpatient pharmaceutical providers in 28 states and the District of Columbia. And it is still prescribed to children after surgical procedures including tonsil and adenoid removal.

The new report gives examples of alternative methods to provide pain relief to kids but notes that there are proportionately few drugs that are safe and effective for pediatric use.

“Effective pain management for children remains challenging,” said the report’s lead author, Joseph D. Tobias, MD, FAAP, “because children’s bodies process drugs differently than adults do.”

According to an FDA review from 1965 to 2015, 24 codeine-related deaths occurred, 21 of which were children under the age of 12, reports iTech Post. Sixty-four cases of severely slowed breathing rates were cited as well. In 2013, the FDA circulated a “black box” notification, the administration’s strongest, cautioning doctors to stop giving children codeine.

According to Carmen Chai, writing for Global News, Dr. Charles Cote, co-author of the study, stated:

“Maybe a little pain is better than the alternative.”

CBS New York reports that codeine is the most commonly used opiate, but for kids’ coughs, it might not work at all. Dr. Randall Flick of the Mayo Clinic was a participant on an FDA panel in 2015 that found there was no evidence that codeine works for children’s coughs.

The AAP agrees but reiterates that it is also unsafe for young people. The academy recommends a little honey for coughs, but only after the age of one. For pain in youngsters, acetaminophen and ibuprofen are safer alternatives.

Reuters’ Lisa Rapaport quotes Dr. Tobias:

“We firmly believe that there is never a reason to use codeine.”

The life-threatening events were associated with relatively young children who were given acetaminophen and codeine after surgery. It was also found that young people who were obese may have an increased risk of respiratory problems after taking codeine.

Dr. Constance Houk, a researcher at Boston Children’s Hospital, said:

“This statement is meant to insure that all pediatricians, pediatric subspecialists and pediatric surgical specialists (including dentists) are aware of the concerns with codeine and recognize that, for the safety of their patients, they should switch to another oral opioid.”